Alert archive / Oregon / High Wind Warnings in 2014
High Wind Warning 10, NWS Medford, OR
NWS Medford, OR issued this high wind warning at Mar 28, 2014, 12:28 PM PDT for Curry County, Oregon. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 28, 2014, 12:28 PM PDT (19:28 UTC)
- Expired
- Mar 28, 2014, 4:00 PM PDT
- In force
- 4 hr
- Issued by
- NWS Medford, OR
County Curry County, OR
The radar
The Medford radar (KMAX), 130 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 7.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 366 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
865 WWUS76 KMFR 281928 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1228 PM PDT FRI MAR 28 2014 ORZ022-282300- /O.NEW.KMFR.HW.W.0010.140328T1928Z-140328T2300Z/ CURRY COUNTY COAST- INCLUDING THE CITIES OF...BROOKINGS...HARBOR...GOLD BEACH 1228 PM PDT FRI MAR 28 2014 ...HIGH WIND WARNING IN EFFECT UNTIL 4 PM PDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 4 PM PDT THIS AFTERNOON. * WINDS...SOUTH WINDS 30 TO 40 MPH WITH GUSTS TO NEAR 60 MPH. * TIMING...WINDS WILL DECREASE TO 20 TO 30 MPH LATE AFTERNOON. * LOCATIONS INCLUDE: BROOKINGS...HARBOR...GOLD BEACH. * IMPACTS...WINDS WILL COMBINE WITH HEAVY RAIN AT TIMES TO MAKE DRIVING HAZARDOUS...ESPECIALLY IN HIGH PROFILE VEHICLES. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 PRECAUTIONARY/PREPAREDNESS ACTIONS... THE STRONGEST WINDS ARE EXPECTED AT EXPOSED LOCATIONS ALONG HIGHWAY 101. && $$ CAZ081-290300- /O.CON.KMFR.WI.Y.0018.000000T0000Z-140329T0300Z/ CENTRAL SISKIYOU COUNTY- INCLUDING THE CITY OF...WEED 1228 PM PDT FRI MAR 28 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING. * WINDS: SOUTH TO SOUTHEAST 20 TO 30 MPH WITH GUSTS TO 50 MPH. * TIMING: WINDS INCREASE THIS MORNING... PEAK THIS AFTERNOON... THEN EASE THIS EVENING. * LOCATIONS INCLUDE: ALONG INTERSTATE 5 NEAR WEED. * IMPACTS: WINDS THIS STRONG CAN CAUSE DIFFICULT TRAVEL... ESPECIALLY FOR HIGH PROFILE VEHICLES. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ ORZ030-031-290330- /O.CON.KMFR.WI.Y.0018.000000T0000Z-140329T1200Z/ NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- 1228 PM PDT FRI MAR 28 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT SATURDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT SATURDAY. * WINDS: SOUTHWEST 25 TO 35 MPH WITH GUSTS TO 55 MPH. * TIMING: WINDS GRADUALLY INCREASE THIS MORNING... PEAK THIS AFTERNOON... THEN EASE LATE THIS NIGHT. * LOCATIONS INCLUDE: ALONG HIGHWAY 31 BETWEEN PAISLEY AND SUMMER LAKE AND ALSO HIGHWAY 395 BETWEEN ABERT AND ALKALI LAKE. * IMPACTS: WINDS THIS STRONG CAN CAUSE DIFFICULT TRAVEL... ESPECIALLY FOR HIGH PROFILE VEHICLES. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ SVEN
1 follow-up statement
291 WWUS76 KMFR 282307 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 407 PM PDT FRI MAR 28 2014 ORZ022-290015- /O.EXP.KMFR.HW.W.0010.000000T0000Z-140328T2300Z/ CURRY COUNTY COAST- INCLUDING THE CITIES OF...BROOKINGS...HARBOR...GOLD BEACH 407 PM PDT FRI MAR 28 2014 ...HIGH WIND WARNING HAS EXPIRED... THE HIGH WIND WARNING IS NO LONGER IN EFFECT. WINDS ARE DIMINISHING. $$ CAZ081-290300- /O.CON.KMFR.WI.Y.0018.000000T0000Z-140329T0300Z/ CENTRAL SISKIYOU COUNTY- INCLUDING THE CITY OF...WEED 407 PM PDT FRI MAR 28 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING. * WINDS: SOUTH TO SOUTHEAST 20 TO 30 MPH WITH GUSTS TO 50 MPH. * TIMING: WINDS HAVE PEAKED AND WILL EASE THIS EVENING. * LOCATIONS INCLUDE: ALONG INTERSTATE 5 NEAR WEED. * IMPACTS: WINDS THIS STRONG CAN CAUSE DIFFICULT TRAVEL... ESPECIALLY FOR HIGH PROFILE VEHICLES. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ ORZ030-031-290715- /O.CON.KMFR.WI.Y.0018.000000T0000Z-140329T1200Z/ NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- 407 PM PDT FRI MAR 28 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT SATURDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT SATURDAY. * WINDS: SOUTHWEST 25 TO 35 MPH WITH GUSTS TO 55 MPH. * TIMING: WINDS ARE PEAKING THIS AFTERNOON AND WILL EASE LATE TONIGHT. * LOCATIONS INCLUDE: ALONG HIGHWAY 31 BETWEEN PAISLEY AND SUMMER LAKE AND ALSO HIGHWAY 395 BETWEEN ABERT AND ALKALI LAKE. * IMPACTS: WINDS THIS STRONG CAN CAUSE DIFFICULT TRAVEL... ESPECIALLY FOR HIGH PROFILE VEHICLES. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ SK
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high wind warning went out at Mar 28, 9:27 AM PDT, 3 hours 1 minute earlier.
Area forecast discussion, Mar 28, 9:27 AM PDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
927 AM PDT FRI MAR 28 2014
.DISCUSSION...MORNING UPDATE. MODELS ARE IN VERY GOOD AGREEMENT WITH
THE TIMING AND QPF AMOUNTS OF THE FRONT MOVING THROUGH THE REGION
TODAY. CURRENT HIGH TEMPERATURES SEEM A LITTLE HIGH WITH THE CURRENT
CLOUD COVER AT FIRST GLANCE...BUT WITH SOUTH WINDS ALREADY
INCREASING IN THE SHASTA VALLEY AT THIS TIME DOWNSLOPE WINDS SHOULD
HEAT THINGS UP QUICKLY BEFORE THE MAIN CLOUD SHIELD MOVES IN.
.SHORT TERM...A DEEP SUBTROPICAL MOISTURE PLUME DRIVEN BY A
110-120 KT UPPER JET WILL GRADUALLY SHIFT ACROSS SOUTHWEST OREGON
AND NORTHERN CALIFORNIA OVER THE NEXT 24 HOURS. PRECIPITABLE WATER
VALUES WITHIN THE PLUME ARE OVER AN INCH WHICH EQUATES TO 2-2.5
STANDARD DEVIATIONS. THIS MEANS IT'S GOING TO BE WET.
DETERMINISTIC MODELS SHOW RAINFALL AMOUNTS OF SEVERAL INCHES AT
THE COAST AND ADJACENT MOUNTAINS, BUT DETERMINISTIC RUNS RARELY
GET CLOSE TO WHAT ACTUALLY FALLS IN THESE LOCATIONS. FOR THIS
REASON, I HAVE USED THE MODELS WITH THE HEAVIEST AMOUNTS (A
COMBINATION OF SREF AND GFS DOWNSCALED QPF) AS THE BASE AND MADE
MANUAL ADJUSTMENTS FROM THERE. WHAT I ENDED UP WITH ARE RAINFALL
AMOUNTS THROUGH EARLY SATURDAY MORNING OF ROUGHLY 1-2 INCHES OVER
COOS COUNTY TO 3-6 INCHES ALONG THE CURRY COAST AND COASTAL
MOUNTAINS AND 2-3 INCHES OVER THE CASCADES AND SISKIYOUS. THE
INLAND VALLEYS ARE MUCH LESS, BUT EVERYONE SHOULD SEE A DECENT
SOAKING WITH THIS SYSTEM EVENTUALLY (EVEN EAST SIDE). I UPDATED
THE HYDROLOGIC OUTLOOK (PDXESFMFR) WITH THESE NEW DETAILS.
SNOW LEVELS WILL SHOOT UP WITH THIS SYSTEM WHICH WILL CONFINE
SNOWFALL TO THE HIGHEST LOCATIONS (ABOVE 6000 FEET). NOT QUITE
HIGH ENOUGH TO AVOID IMPACTS THOUGH AS CRATER LAKE SHOULD RECEIVE
A FOOT TO A FOOT AND A HALF OF SNOW WITH THE MAIN EVENT. THIS
ALSO INCLUDES PORTIONS OF HIGHWAYS 62 AND 138, SO A WINTER WEATHER
ADVISORY WAS ISSUED FOR THESE LOCATIONS (PDXWSWMFR). IN ADDITION,
WE WILL HAVE SOME WIND CONCERNS OVER THE SHASTA VALLEY AND EAST
SIDE. THE PREVIOUS SHIFT HOISTED THE WIND ADVISORIES AND THEY HAVE
BEEN CONTINUED.
AS IF THAT WASN'T ENOUGH, IT WILL GET QUITE UNSTABLE AS THE UPPER
TROUGH MOVES THROUGH SATURDAY AFTERNOON. THE 500 MB COLD POOL WILL
BE ABOUT -30C AND CORRESPONDING STABILITY PARAMETERS HINT AT
POSSIBLE THUNDERSTORMS IN THE AFTERNOON AND EVENING. THE GREATEST
INSTABILITY WILL BE OVER THE WATERS AND ACROSS THE NORTH, BUT
ALMOST THE ENTIRE AREA COULD SEE SOME LIGHTNING, SO A SLIGHT
CHANCE OF THUNDER WAS ADDED TO THE FORECAST FOR MUCH OF THE AREA.
THERE SHOULD BE A BREAK ON SUNDAY, WHICH IS NOT TO SAY
PRECIPITATION WILL BE ABSENT, BUT IT SHOULD BE MUCH LESS
WIDESPREAD. NOTHING WAS CHANGED IN THE EXTENDED FORECAST, AND THE
PREVIOUS LONG TERM DISCUSSION FOLLOWS. -WRIGHT
.LONG TERM...MONDAY THROUGH THURSDAY...
A DEEP LOW PRESSURE AREA WILL MOVE EAST-SOUTHEAST INTO THE OREGON
OFFSHORE WATERS WITH THE AXIS AROUND 130W. BOTH THE ECMWF AND THE
GFS ARE REMARKABLY CLOSE ON THE POSITION OF THIS LOW AND SHOW A
GOOD MOISTURE TAP INTO NORTHERN CALIFORNIA. BOTH MODELS BRING RAIN
INTO SOUTHERN OREGON ALSO WITH THE GFS INDICATING MORE RAIN FOR
CURRY AND SOUTHERN JOSEPHINE COUNTY THAN THE ECMWF. CONFIDENCE IS
MODERATE TO HIGH THAT WE WILL SEE RAIN MEASURABLE RAIN OVER MOST
OF OUR FORECAST AREA MONDAY AND MONDAY NIGHT.
UNSETTLED WEATHER CONTINUES INTO TUESDAY AS THE CLOSED LOW MOVES
INLAND. THERE IS SOME DISCREPANCY BETWEEN THE TWO MODELS AS TO THE
POSITION OF THE CLOSED LOW WITH THE ECMWF TAKING THE LOW FURTHER
SOUTH INTO SACRAMENTO, WHEREAS THE GFS KEEPS THE CENTER OF THE LOW
OVER SOUTHERN OREGON.
WEDNESDAY MAY BE A TRANSITION DAY WITH BOTH MODELS SHOWING WEAK
RIDGING AHEAD OF THE NEXT PACIFIC FRONT. THIS COULD BE A DRY DAY BUT
CONFIDENCE IS NOT VERY HIGH AS THE UPSTREAM SYSTEM COULD ACCELERATE
AND CLOSE THE GAP. AS A RESULT WE HAVE MAINTAINED A CHANCE OF
SHOWERS ON WEDNESDAY, BUT KEEP IN MIND THAT THE POPS MAY NEED TO BE
LOWERED IF SUPPORTED BY FUTURE MODEL RUNS.
THURSDAY APPEARS TO BE WET ESPECIALLY FROM THE CASCADES WEST AS BOTH
MODELS BRING ANOTHER FRONT INLAND WHICH COULD LEAD TO A MORE ONSHORE
FLOW INTO THE END OF NEXT WEEK. /FB
&&
.AVIATION...BASED ON THE 28/06Z TAF CYCLE...WIDESPREAD MVFR CIGS CAN
BE EXPECTED ALONG THE COAST TONIGHT THROUGH FRIDAY WITH PERIODS OF
RAIN, SOME LOCALLY HEAVY. LOW LEVEL WIND SHEAR COULD BE AN ISSUE AT
KOTH FOR A FEW HOURS TONIGHT, UNTIL THE FLOW TURNS MORE ONSHORE
LATER ON AND WINDS ALOFT BEGIN TO SURFACE. CIGS WILL VARY BETWEEN
VFR AND MVFR INLAND TONIGHT INTO FRIDAY, BUT WILL GRADUALLY LOWER TO
MVFR ALL AREAS FRIDAY AFTERNOON AND EVENING. A FRONTAL BOUNDARY WILL
BRING A PERIOD OF MODERATE RAINFALL TO MOST AREAS DURING THIS TIME.
MOUNTAINS WILL BE OBSCURED MOST OF THE TIME TONIGHT THROUGH FRIDAY.
SPILDE
&&
.MARINE...THE 0Z NAM SHOWS A COASTAL JET DEVELOPING EARLY THIS
MORNING MAINLY BETWEEN 5 AND 30 NM FROM SHORE. IT ALSO SHOWS GALE
FORCE WINDS SOUTH OF CAPE BLANCO, SO HAVE EXPENDED THE COVERAGE OF
THE GALE WARNING. VERY STEEP, CHOPPY SEAS WILL LIKELY REACH 12-13
FEET DURING THE STRONGEST WINDS THIS MORNING, THEN GRADUALLY
DIMINISHING IN THE AFTERNOON. WINDS WILL DECREASE THIS EVENING AND A
HEAVY WEST SWELL WILL ARRIVE. STEEP SEAS WILL CONTINUE THROUGH THE
WEEKEND. MODELS SHOW ANOTHER SURFACE LOW MOVING NORTH OF THE WATERS
AND A CHANCE FOR ANOTHER COASTAL JET TO DEVELOP BETWEEN 5 AND 30 NM
FROM THE COAST. SUSTAINED WINDS SHOULD REMAIN BELOW GALES, BUT LATER
SHIFTS MAY NEED TO RE EVALUATE. -PETRUCELLI
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM 11 AM THIS MORNING TO 5 AM PDT SATURDAY FOR
ORZ030-031.
WINTER WEATHER ADVISORY UNTIL 5 AM PDT SATURDAY ABOVE 6000 FEET
FOR FOR ORZ027.
CA...WIND ADVISORY FROM 5 AM EARLY THIS MORNING TO 8 PM PDT THIS
EVENING FOR CAZ081.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 PM
PDT
THIS AFTERNOON FOR PZZ350-356-370-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 5 PM THIS
AFTERNOON
TO 11 PM PDT SUNDAY FOR PZZ350-356-370-376.
GALE WARNING UNTIL 11 AM PDT THIS MORNING FOR
PZZ350-356-370-376.
HAZARDOUS SEAS WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR
PZZ350-356-370-376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 7:41 PM PDT | Wind Advisory | MFR | Klamath, Lake | 32 hr |
| Mar 27, 8:28 PM PDT | Gale Warning | MFR | 15 hr | |
| Mar 28, 1:29 AM PDT | Winter Weather Advisory | MFR | Douglas, Jackson, Josephine, Klamath | 26 hr |
| Mar 28, 2:35 PM PDT | Small Craft Advisory for Winds | MFR | 29 hr |
Nearby
High Wind Warnings in Oregon, 2014Every high wind warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.